Colorado, 2023

Flood in Colorado, June 2, 2023

June 2, 2023 · NWS GJT · 1 event in 1 county or zone

Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in several west-central counties. As a result, flooding led to some damage on some roads in Pitkin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in several west-central counties. As a result, flooding led to some damage on some roads in Pitkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 2, 1:26 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 2, 1:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
226 PM MDT Fri Jun 2 2023

.SHORT TERM...(Tonight through Saturday night)
Issued at 225 PM MDT Fri Jun 2 2023

Showers and storms continue across the area this afternoon, with the
highest coverage still across northeast Utah and northwest Colorado
thanks to a 700 mb low just to the north over Wyoming. Cloud cover
and the stratiform shower activity has definitely limited the amount
of available instability across the region, but enough instability
is around south of I-70 to fire off some more cellular, convective
type activity. This activity is also helped by a vorticity maximum
rotating around the low, swinging through central Colorado at this
hour. The main threat with these showers and storms will be
primarily heavy rain, followed by lightning. The wind threat will be
limited thanks to the moist surface levels and fully saturated
atmospheric profile. Shower and storm activity is expected to linger
through the afternoon and into the evening hours, although the
activity to the south will diminish as the vorticity max moves east
into the Plains. Temperatures this afternoon are relatively chilly
across the area, with highs running a good 10-15 degrees below
normal.

A very minor ridge tries to build in overnight, and ensemble PWAT
guidance wants to allow some drier air to push in with it. This will
help activity south of I-70 to taper off overnight. North of I-70,
the low pressure in Wyoming will still exert some influence, keeping
showers going through the night. On Saturday, eastern Utah and
western Colorado will be sandwiched between several areas of low
pressure, with the minor ridge overhead. This will keep shower
activity limited across the area, with the best chances along the
Divide to the east and the Colorado and Green Rivers to the west.
This minor downtick in shower activity and cloud cover will allow
temperatures to climb a bit, running 5-10 degrees below normal for
early June.

Overnight temperatures in the short term will remain near normal.
Lingering showers and clouds, especially north of I-70, will have
the potential to keep overnight lows a few degrees warmer than
normal.

.LONG TERM...(Sunday through Friday)
Issued at 225 PM MDT Fri Jun 2 2023

On Sunday, a compact low meandering over the Front Range will get
sheared out and absorbed into the flow. The other low will be
lifting well north of the area leaving us under westerly flow. This
may bring in slightly drier resulting in less instability and
ultimately decreased coverage of convection. With limited large-
scale lift expect mainly terrain driven-showers and storms in the
afternoon. With drier low levels gusty outflow winds will be the
main concern and perhaps localized downpours. On Monday, we start to
see influence from a strong closed low moving into southern
California. This low will allow southerly flow to increase which
taps into moisture from the Gulf of Mexico. As result we will see an
increase in the convection coverage and intensity. Daily showers and
storms are expected Monday through Wednesday. During this time the
low gradually migrates northeastward, but weakens in the process. By
mid week a dry slot associated with the system tries to push into
our forecast area. Unfortunately, there are models differences on
how to deal with this potential drier air mass.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1121 AM MDT Fri Jun 2 2023

Stratiform showers continue late this morning but elsewhere, where
there has been some clearing, thunderstorms will develop by 19Z.
Several TAF sites will see storms in the vicinity, but latest CAM
guidance has tapered off a bit due to the persistent showers over
the central zones. However, northeast Utah and northwest Colorado
look to be the most active still with widespread showers and
storms. Storms will be capable of producing gusty winds to 35 kts,
small hail, and moderate to heavy rain. This will result in
periods of MVFR CIG/VIS in convection though brief IFR will be
possible at times in the stronger storms. Most thunderstorm
activity winds down after 03Z but could see some showers/storms
linger into the late evening hours. Outside of showers and storms,
VFR conditions will prevail through the period with quiet weather
expected through Saturday morning.

&&

.HYDROLOGY...
Issued at 225 PM MDT Fri Jun 2 2023

Snowmelt rates are progged to slow down this weekend due to cooler
temperatures and even snow in the forecast above 10,500 - 11,000
feet. Most main stems and tributaries follow in line, with a
downward tick in water levels and forecast flows for the next few
days. However, lower basins with snow below 11,000 feet could
continue to see rising river and stream flows due to the widespread
showers generating rain on snow. The Grand Mesa in particular,
continues to rapidly melt its snowpack, captured by the filled lakes
and reservoirs atop the Mesa and strong flows draining below. Thus,
some drainages here (i.e. Surface Creek and Plateau Creek) are still
at risk of exceeding bankfull conditions, despite the cooler
weather. Unsettled weather continues to flood our PoP grids into
next week, yet temperatures return to normal by Monday. Anticipate
spring runoff to ramp back up again along snow fed streams/creeks,
starting with the fresh few inches of snow received this week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BGB
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...ERW/TGJT
Hazardous weather outlook, Jun 2, 3:12 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
412 AM MDT Fri Jun 2 2023

COZ001>014-017>023-UTZ022>025-027>029-031015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
412 AM MDT Fri Jun 2 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers will persist this morning across much of the area.
Thunderstorms will develop by late morning into early afternoon
and become fairly widespread to numerous. Most storm activity will
wind down after sunset with some lingering well into the
overnight hours. Storms will be more capable of wetting rain than
previous days, with some storms producing moderate to heavy
rainfall. In addition to rain, gusty outflow winds will be a
concern as well as small hail possible in the strongest storms.

Rivers and creeks will continue to run high due to snowmelt for
much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unsettled weather with daily thunderstorm activity looks to
remain in the picture at least into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 2, 10:29 AM MST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1129 AM MDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 ESE Gypsum            39.63N 106.90W
06/02/2023  M0.71 inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-47 Gypsum 2ESE.

0700 AM     Rain             6 N Silt                39.63N 107.66W
06/02/2023  M0.59 inch       Garfield           CO   Cocorahs

            Cocorahs station CO-GF-81 Rifle 8.9 NE.

0700 AM     Rain             2 NW Glenwood Springs   39.57N 107.36W
06/02/2023  M0.53 inch       Garfield           CO   Cocorahs

            Cocorahs station CO-GF-46 Glenwood Springs
            2.1NW.

0700 AM     Rain             3 ENE Rifle             39.55N 107.73W
06/02/2023  M0.50 inch       Garfield           CO   CO-OP Observer

            CO-OP Observer station RIEC2 Rifle 3 ENE.

0700 AM     Rain             3 ENE Rifle             39.56N 107.73W
06/02/2023  M0.50 inch       Garfield           CO   Cocorahs

            Cocorahs station CO-GF-28 Rifle 3.2ENE.

0655 AM     Rain             1 NW Eagle              39.66N 106.83W
06/02/2023  M0.50 inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-51 Eagle 0.7 NW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pitkin

When
June 2, 3:00 PM MST to 4:00 PM MST
Where
Pitkin County, 4.19 mi W of (Ase)aspen Arpt to 4.2 mi W of (Ase)aspen Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.211, -106.947

Accelerated snowmelt resulted in the development of a sinkhole on the edge of Brush Creek Road immediately downhill of Lower Kearns Road in Snowmass Village. The road was closed for a short while before being reopened a day or so later.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092538.